Skip to comments.A Mix of Medicines That Can Be Lethal
Posted on 03/03/2007 8:37:14 PM PST by neverdem
The death of Libby Zion, an 18-year-old college student, in a New York hospital on March 5, 1984, led to a highly publicized court battle and created a cause célèbre over the lack of supervision of inexperienced and overworked young doctors. But only much later did experts zero in on the preventable disorder that apparently led to Ms. Zions death: a form of drug poisoning called serotonin syndrome.
In its classic form, serotonin syndrome involves three categories of symptoms:
¶Cognitive-behavioral symptoms like confusion, disorientation, agitation, irritability, unresponsiveness and anxiety.
Perhaps adding to the diagnostic challenge is the fact that a huge number of drugs prescription, over the counter, recreational and herbal can trigger the syndrome. In addition to selective serotonin reuptake inhibitors like Zoloft, Prozac and Paxil and serotonin/norepinephrine reuptake inhibitors like Effexor, the list includes tricyclic antidepressants and MAOIs (for monoamine oxidase inhibitors); narcotic painkillers like fentanyl and tramadol; over-the-counter cough and cold remedies containing dextromethorphan; the anticonvulsant valproate; triptans like Imitrex used to treat and prevent migraines; the antibiotic Zyvox (linezolide); antinausea drugs; the anti-Parkinsons drug L-dopa; the weight-loss drug Meridia (sibutramine); lithium; the dietary supplements tryptophan, St. Johns wort and ginseng; and several drugs of abuse, including ecstasy, LSD, amphetamines, the hallucinogens foxy methoxy and Syrian rue.
Although serotonin poisoning can be caused by an antidepressant overdose, it more often results from a combination of an S.S.R.I. or MAOI with another serotonin-raising substance. Patients at particular risk, some experts say, are those taking combinations of antidepressant and antipsychotic drugs sometimes prescribed to...
Most important to preventing the syndrome is for patients to give each of their doctors a complete list of drugs they regularly take including prescriptions, over-the-counter medication, dietary supplements and recreational drugs before a doctor prescribes something new.
(Excerpt) Read more at nytimes.com ...
Serotonin syndrome might have a genetic link...
Session Cookie Error
What's the point here. People have side effects from all kinds of medications.
Although the thrust of this article seems to be drug - drug interactions, I wouldn't doubt a genetic predisposition. Enter serotonin syndrome and (CYP2D6 or cytochrome P450) into PubMed's query box. A lot of school shootings, maybe most, were done by kids on SSRIs. If their defense was up to snuf, they would be tested for this genetic variation for trial, appeal or parole board.
These are preventable side effects. A serotonin storm can kill you. Your doctor and pharmacist must know all the medicine both prescription and over the counter that you are taking. Our new drug interaction software will catch these interactions. Use one doctor and one pharmacist!!!!!!!!!
"In March 2005, two such specialists, Dr. Edward W. Boyer and Dr. Michael Shannon of Childrens Hospital Boston, noted that more than 85 percent of doctors were 'unaware of the serotonin syndrome as a clinical diagnosis.'"
IMHO, adverse drug - drug interactions is another.
Was Corona w/ Bacardi's Limon on the list?
I'd be interested in seeing the hard numbers, but then again, if they didn't have "problems", they probably wouldn't be on the meds.
Did the SSRIs affect the behavior? Without, would a lonely suicide be the course of action, or did the SSRIs change the course action that to that of TROP practitioner?
I just hate to see beneficial drugs be maligned and/or taken off the market because the wrong people got them.
That's not to say that better qualifying criteria can't be put in place.
I've seen it happen with first dose on a medication...
Drug interactions most certainly can cause it as well.
Hope that works
Only in conjunction with espresso martinis. I know that combo is personally toxic for me.
Are you saying that we know which serotonin-affecting drugs will cause serotonin storm in combination? Or that they all could? Or that one patient should never be on multiple serotonin-affecting agents? I'm not trying to be smart. Just curious. I thought many psychiatrists just piled on SSRI after SSRI, etc
The case of Libby Zion was straightforward. She did not tell the attending physician she had been taking drugs. As Dr. House would say...the first rule of medicine is that the patient always lies.
Libby's father had the power of the press behind him and that's the only reason it became a huge story. He did not want to face the fact his daughter was not the perfect little girl he thought she was. And that's the truth.
You got that right.
Medical Mantra: Look for the lie.
My God. I feel queasy just reading that.
What about a severe LACK of serotonin, especially in the presence of SSRIs?
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.